Go Back   NeuroTalk Support Groups > >

Myasthenia Gravis For support and discussions on Myasthenia Gravis, Congenital Myasthenic Syndromes and LEMS.

What Could It Be

Reply
 
Thread Tools Display Modes
Old 07-02-2018, 07:20 PM   #1
wiscorner
Junior Member
 
Join Date: Jan 2017
Posts: 6
Default What Could It Be

Long story short. After over a year and a half of intermittent explosive diarrhea and rt side back/abd pain; after multiple emergeny rm and urgent care visits; after multiple doctors, MRI's CT scans, bl work, stool specimen's for bacteria, virus, exotic pathogens (all negative) I see a G.I. doc who says, " After all the tests you'very had, if there was anything to find, they would have found it" and gave me Miralax. (Wow. That will really help the diarrhea)In other words, you must be making this up. Went to surgeon thinking it might be chronic appendix. He says probably not. Gives me a colonoscopy then sends me for a second opinion. He notices I was hospitalized a year ago for pancraeatitis. Orders a stool specimen. Surprise! Discovers pancreatic enzyme Insuficiency and orders Creon a pancreatic enzyme supplement. . Result, no more diarrhea. Wait. I have been on Mestinon for almost 2 years, faithfully following dr's orders. I discover Mestinon can cause pancreatitis. How come no other Dr for 1 1/2yrs
made the connection.. Why no communication with my neurologist. My neuro and I decide to discontinue Mestinon. (am also on 2,000 Cell Ceph). But after remaining on Mestinon for a year after the diarrhea started I may have injured my pancreas. Will probably need pancreatic supplement for rest of my life. (Good thing I'M 72. Also VERY expensive) Not complaining . Glad problem solved BUT why did it take so long. Exhausted and disappointed
wiscorner is offline   Reply With Quote
Old 07-03-2018, 07:22 PM   #2
AnnieB3
Grand Magnate
 
Join Date: Feb 2009
Posts: 3,272
Help

I would like to caution you about making suppositions about relations between drugs and side effects, especially when there is virtually no evidence of Mestinon causing pancreatitis. Some people with MG can end up having pancreatitis, but not from MG or Mestinon.

https://www.hindawi.com/journals/crim/2011/309149/

People can lose enzymes (and stomach acid) with age. Also, have they visually looked at your pancreas? If not, they probably should to rule out cancer. Some patients with MG can have autoimmune paraneoplastic syndrome (multiple cancers).

Imuran has had pancreatitis associated with use. Not sure about any other immune suppressants.

Pancreatitis, which my last dog had, also requires a low fat diet. Did they discuss that? The Creon might be enough. But if you have symptoms down the road, you might need to reduce the dietary fat.

Diarrhea occurs in the GI tract in Mestinon intake (in some people) due to increased peristalsis (how quickly food moves through the intestines). I just don't understand the logic here. Diarrhea can be a sign of pancreatitis, but does not cause pancreatitis.

I have never heard of Mestinon causing pancreatitis. The drug does not need lipase, amylase, or protease to digest it. Mestinon is metabolized in the liver and cleared through the kidneys.

Pyridostigmine - an overview | ScienceDirect Topics

This article relates to use of Mestinon in the Gulf War vets, but those articles often have more detailed info than the Mestinon PDFs.

https://www.fda.gov/downloads/drugs/.../ucm133154.pdf

You could ask your neurologist if trying Mestinon again would be okay. What if this was just a coincidence? What if you can use Mestinon? Have you had your liver and kidney functions tested lately?

I think more questions need to be asked here! Science usually makes logical sense. This relation between Mestinon and pancreatitis does not. Sorry, just can't even see how this is possible.

Annie
AnnieB3 is offline   Reply With Quote
"Thanks for this!" says:
ErinBear (07-04-2018)
Old 07-09-2018, 04:00 PM   #3
wiscorner
Junior Member
 
Join Date: Jan 2017
Posts: 6
Default What could it be

I just don't know. I can only tell you what I experienced. A year and a half prior to this I had acute pancreatitis. Admitted to hosp. I had follow up EUD. Showed some irritation but nothing else. My diarrhea never totally went away. Also had the rt side back pain. After all the tests the stool specimen indicated pancreatitic insuffiency. The Creon worked immediately, while I was still on Mestinon. Diarrhea stopped. I have found studies on line that indicate mestinon has caused pancreatitis in elderly pt. ( 60 and older). Apparently it acts or the physiological changes in the elderly cause a potentially unusual reaction.
I will be seeing a pancreatic GI specialist at end of July.
wiscorner is offline   Reply With Quote
Old 07-09-2018, 05:59 PM   #4
AnnieB3
Grand Magnate
 
Join Date: Feb 2009
Posts: 3,272
Heart

I'm glad you're seeing a specialist. Make sure you write down all the foods, drugs, and supplements you take, or have taken in the past couple of years. Figuring out what caused the pancreatitis is very important.

In some people, inflammatory foods can be an issue.

If Creon helped with the diarrhea, while on Mestinon, then the culprit was likely the pancreatitis. There is dairy (inflammatory) in Mestinon tablets. There isn't in the syrup.

The important thing is that you're better! You have a complex medical history, and really need someone to take everything into consideration.

Aging really sucks, doesn't it?!! I turn 60 in a couple of weeks.


Annie
AnnieB3 is offline   Reply With Quote
Reply

Tags
diarrhea, enzyme, mestinon, pancreatic, supplement

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off



All times are GMT -5. The time now is 06:13 PM.
Brought to you by the fine folks who publish mental health and psychology information at Psych Central Mental Health Forums

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider. Always consult your doctor before trying anything you read here.


Powered by vBulletin • Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
Search Engine Optimisation provided by DragonByte SEO v2.0.31 (Lite) - vBulletin Mods & Addons Copyright © 2018 DragonByte Technologies Ltd.

All posts copyright their original authors Community Guidelines Terms of Use Privacy Policy